Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 41, NWS Cheyenne, WY

May 23, 2018Goshen County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 23, 2018, 1:40 PM MDT for Goshen County, Platte County, Wyoming. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2018, 1:40 PM MDT (19:40 UTC)
Expired
May 23, 2018, 2:30 PM MDT
In force
50 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Goshen County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 103 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 1:31 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 7.7 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

132 
WUUS55 KCYS 231940
SVRCYS
WYC015-031-232030-
/O.NEW.KCYS.SV.W.0041.180523T1940Z-180523T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
140 PM MDT WED MAY 23 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  West central Goshen County in southeastern Wyoming...
  East central Platte County in southeastern Wyoming...

* Until 230 PM MDT

* At 139 PM MDT, a severe thunderstorm was located near Chugcreek, or
  8 miles east of Wheatland, moving east at 10 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Grayrocks Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4202 10487 4217 10489 4220 10462 4199 10460
TIME...MOT...LOC 1939Z 253DEG 9KT 4209 10481 

HAIL...1.50IN
WIND...60MPH
 
$$

Cox
3 follow-up statements
053 
WWUS55 KCYS 231950
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
150 PM MDT WED MAY 23 2018

WYC015-031-232030-
/O.CON.KCYS.SV.W.0041.000000T0000Z-180523T2030Z/
Goshen WY-Platte WY-
150 PM MDT WED MAY 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR WEST CENTRAL GOSHEN AND EAST CENTRAL PLATTE COUNTIES...

At 149 PM MDT, a severe thunderstorm was located near Grayrocks
Reservoir, or 9 miles east of Wheatland, moving east at 10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Grayrocks Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4202 10487 4217 10489 4220 10462 4199 10460
TIME...MOT...LOC 1949Z 260DEG 9KT 4209 10478 

HAIL...1.75IN
WIND...60MPH
 
$$

Cox
836 
WWUS55 KCYS 232002
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
202 PM MDT WED MAY 23 2018

WYC015-031-232030-
/O.CON.KCYS.SV.W.0041.000000T0000Z-180523T2030Z/
Goshen WY-Platte WY-
202 PM MDT WED MAY 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR WEST CENTRAL GOSHEN AND EAST CENTRAL PLATTE COUNTIES...

At 201 PM MDT, a severe thunderstorm was located near Grayrocks
Reservoir, or 15 miles east of Wheatland, moving east at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Grayrocks Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4201 10476 4217 10482 4220 10462 4199 10460
TIME...MOT...LOC 2001Z 252DEG 14KT 4211 10467 

HAIL...1.75IN
WIND...60MPH
 
$$

Cox
819 
WWUS55 KCYS 232008
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
208 PM MDT WED MAY 23 2018

WYC015-031-232030-
/O.CON.KCYS.SV.W.0041.000000T0000Z-180523T2030Z/
Goshen WY-Platte WY-
208 PM MDT WED MAY 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR WEST CENTRAL GOSHEN AND EAST CENTRAL PLATTE COUNTIES...

At 207 PM MDT, a severe thunderstorm was located near Grayrocks
Reservoir, or 15 miles east of Wheatland, moving east at 10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Grayrocks Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4201 10468 4218 10476 4220 10462 4201 10460
TIME...MOT...LOC 2007Z 253DEG 9KT 4211 10467 

HAIL...1.75IN
WIND...60MPH
 
$$

Cox

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 12:00 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 23, 12:00 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1200 PM MDT Wed May 23 2018

.UPDATE...
Issued at 1117 AM MDT Wed May 23 2018

Latest radar loop was showing the showers starting to develop over
the Laramie and Snowy Mountain ranges due to orographic effects
and weak cap. LAPS data is not showing much CINH over the forecast
area. As a result, we would expect the convection to be more
widespread today compared to yesterday. Storm motion will also be
a bit faster at speeds of 20 to 30kts with some gusty winds
possible on the leading edge of these convective cells with even
damaging winds possible with the stronger storms where the low
level flow parallels the stronger winds aloft. Steeper lapse rates
will also provide stronger updrafts/downdrafts which will also
yield to some hail producers up to golf ball size perhaps larger
if the effective shear is realized.

&&

.SHORT TERM...(Today through Friday)
Issued at 250 AM MDT Wed May 23 2018

Main concerns this period will be with convection today, some of
it possibly being severe.

Skies have cleared over southern parts of the CWA early this
morning as a modest impulse is lifting northward into northern Wy.
Should see at least some sunshine this morning into this
afternoon over most of the CWA as drier air and subsidence
continues over the area behind the departing impulse.
convection should then begin firing over the mtns by mid-afternoon
as another weak wave lifts northeast across the CWA around a
weakening upper low over Montana. Decent instability should exist
over the plains this afternoon /about 1000-2000 J/kg/ and with a
belt of stronger mid level winds moving across should see better
organized storms over the far eastern Wy plains into the Panhandle
mid-afternoon into this evening. Large hail and strong wind gusts
expected to be the main threats from any storms. Convection should
weaken some and exit the CWA this evening with a weak surface
trough working eastward across western Neb.

Thursday and Friday looking warm and mainly dry as upper ridging
builds over the Rocky Mtn chain and drier air spreads over the
area on westerly winds. Could even see some max temperatures
surpass 90F over the Panhandle Friday.

.LONG TERM...(Friday night through Tuesday)
Issued at 250 AM MDT Wed May 23 2018

Unsettled weather returns Sunday evening into Monday as another
low pressure system moves into the central Rockies. Slow moving
low will keep chance for showers and thunderstorms at least
through Tuesday as downstream blocking ridge very slow to move
east. Southeast low level flow should bring Gulf moisture into
the area. Looks like a pretty good setup for another round of
heavy rain and severe thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday morning)

Thunderstorms are currently developing across the Laramie Range and
areas west of Interstate 25 early this afternoon. This activity will
become more widespread and stronger as thunderstorms move northeast
into western Nebraska late this afternoon. KCYS should see VCTS over
the next few hours while the western Nebraska terminals will begin
to see some activity as early as 21z to 23z. VFR conditions will
prevail, but MVFR VIS are expected around the heavier showers and
thunderstorms through early this evening.

&&

.FIRE WEATHER...
Issued at 250 AM MDT Wed May 23 2018

Fire weather concerns expected to remain low for the rest of the
week with fuels non-critical due to greenup. Min humidities do
fall to around 15% out west Friday afternoon and 10% Saturday
afternoon but winds should remain in the 10-20 mph range overall.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...REC
SHORT TERM...RE
LONG TERM...GCC
AVIATION...TJT
FIRE WEATHER...RE
Hazardous weather outlook, May 23, 3:51 AM MDT, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
351 AM MDT Wed May 23 2018

WYZ101-103>107-109>118-241000-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
351 AM MDT Wed May 23 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected to develop this
afternoon and continue into the evening hours. Hail to the size of
nickels and downburst winds to 50 mph will be the primary hazards
through mid evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms return Sunday afternoon and will redevelop on a
daily basis through Tuesday. Some of these storms could become
severe with large hail and damaging downburst winds.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-241000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-Goshen County-
East Laramie County-
351 AM MDT Wed May 23 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected this afternoon
through the evening hours. Some of these storms are expected to
become severe with large hail and damaging downburst winds the
primary hazards. Expect these storms to develop east of a line
from Bill to Cheyenne with greatest coverage over the northern
Nebraska Panhandle after 3 PM this afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms return Sunday afternoon and will redevelop on a
daily basis through Tuesday. Some of these storms are likely to be
severe with large hail and damaging downburst winds.

.Spotter information statement...

Spotter activation will likely be need after 3 PM for areas east
of a line from Bill to Cheyenne through mid evening.

In the hours before

Special weather statement, May 23, 12:34 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1234 PM MDT WED MAY 23 2018

WYZ106>108-231915-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
1234 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND CENTRAL
PLATTE COUNTIES UNTIL 115 PM MDT...

At 1229 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wheatland, moving northeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wheatland, Guernsey, Chugcreek, Lakeview North, Bordeaux, Westview
Circle, Y-O Ranch, Grayrocks Reservoir, Guernsey Campground and
Slater.

This includes Interstate 25 in Wyoming between mile markers 69 and
91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Grayrocks Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4186 10499 4201 10518 4239 10487 4215 10450
TIME...MOT...LOC 1829Z 223DEG 34KT 4201 10501

Trudel
Special weather statement, May 23, 12:59 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1259 PM MDT WED MAY 23 2018

WYZ101-103-107-231945-
East Platte County WY-Converse County Lower Elevations WY-
North Laramie Range WY-
1259 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE AND CENTRAL
CONVERSE COUNTIES UNTIL 145 PM MDT...

At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Douglas, moving north at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Douglas.

This includes Interstate 25 in Wyoming between mile markers 128 and
144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4250 10529 4254 10553 4304 10542 4302 10507
TIME...MOT...LOC 1858Z 193DEG 37KT 4260 10539

Cox
Local storm report, May 23, 1:17 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
117 PM MDT WED MAY 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             5 NE WHEATLAND          42.10N 104.89W
05/23/2018  E1.00 INCH       PLATTE             WY   TRAINED SPOTTER

            MOST HAIL WAS SMALLER BUT SOME QUARTER SIZED ALSO

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 12:34 PM MDTSpecial Weather StatementCYSPlatte41 min
May 23, 12:59 PM MDTSpecial Weather StatementCYSConverse46 min
May 23, 1:18 PM MDTSevere Thunderstorm WarningCYSPlatte27 min
May 23, 2:15 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte45 min
May 23, 2:26 PM MDTSpecial Weather StatementCYSConverse34 min
May 23, 2:44 PM MDTSpecial Weather StatementCYSNiobrara46 min
May 23, 4:24 PM MDTSpecial Weather StatementCYSNiobrara36 min
May 23, 4:53 PM MDTSpecial Weather StatementCYSGoshen52 min
May 23, 5:15 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte45 min
May 23, 5:52 PM MDTSevere Thunderstorm WarningCYSGoshen23 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.